Kentucky, 2015

Damaging Wind in Kentucky, August 19, 2015

August 19, 2015 · NWS LMK · 1 event in 1 county or zone

A weak cold front moved through central Kentucky during the late afternoon hours on August 19. Scattered strong to severe thunderstorms developed, one of which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak cold front moved through central Kentucky during the late afternoon hours on August 19. Scattered strong to severe thunderstorms developed, one of which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 19, 1:08 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 19, 1:08 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT WED AUG 19 2015

.SHORT TERM (NOW THROUGH THURSDAY NIGHT)...
ISSUED AT 300 PM EDT WED AUG 19 2015

A SLOW MOVING COLD FRONT WILL APPROACH THE REGION THIS EVENING AND
PASS THROUGH THE REGION LATE TONIGHT INTO TOMORROW MORNING.  ROUNDS
OF SHOWERS/STORMS WILL CONTINUE AHEAD OF THIS FRONT.  MODELS AND
DOWNSTREAM OBS INDICATE A WIDESPREAD ROUND OF CONVECTION FOR LATE
THIS AFTERNOON/EVENING AND ANOTHER FOR LATE TONIGHT RIGHT BEFORE
FROPA.  STORM CHANCES LOOK TO BE GREATEST IN CONVECTION LATE THIS
AFTERNOON AND EVENING WITH THE GREATEST INSTABILITY EXPECTED DURING
THIS TIME FRAME.  SOUNDINGS ARE PRETTY MOIST ALL THE WAY UP THE
COLUMN WHICH MAY HELP LIMIT ANY WIND THREAT.  HOWEVER, PRECIP
LOADING MAY PRODUCE SOME STRONG TO PERHAPS ISLD INSTANCES OF
DAMAGING WINDS. SOUTH CENTRAL AND EAST CENTRAL KY PERHAPS STAND THE
BEST CHANCE AT SEEING THE STRONGEST STORMS AS THEY RECEIVED LESS
RAINFALL THIS MORNING LEAVING THE ATMOSPHERE LESS WORKED OVER. ALSO
MINOR FLOODING MAY BECOME A CONCERN ESPECIALLY IN AREAS THAT SEE
REPEATED STORMS.  THERE WAS ONE FLASH FLOOD REPORT OUT OF WESTERN KY
ALREADY THIS AFTERNOON.

THE SECOND ROUND OF STORMS LATE TONIGHT MAY BE MORE RAIN THAN
THUNDERSTORMS BUT ELEVATED ISLD T-STORMS WILL STILL BE POSSIBLE
UNTIL THE FRONT PASSES THROUGH LATE TONIGHT INTO THE MORNING HOURS
THURSDAY. STEADY RAINS SHOULD COME TO AN END AFTER THE FROPA.  A FEW
LINGERING SHOWERS IN LOW CLOUDS MAY STICK AROUND AFTER SUNRISE, BUT
MOST LOCATIONS SHOULD BE DRY BY TOMORROW AFTERNOON.

SFC HIGH PRESSURE WILL SETTLE IN FOR TOMORROW NIGHT WITH SOME PATCHY
VALLEY FOG POSSIBLE.

LOW TEMPERATURES TONIGHT WILL DEPEND ON THE COLD FRONT PROGRESSION
EASTWARD.  GENERALLY LOWS SHOULD RANGE FROM THE UPPER 50S TO UPPER
60S WITH EAST CENTRAL KY BEING THE WARMEST.  TOMORROW'S HIGH TEMPS
SHOULD REACH THE UPPER 70S/LOWER 80S AS SKIES CLEAR OUT IN THE
AFTERNOON HELPING HEATING.  THUR NIGHT'S LOWS SHOULD RANGE FROM THE
MID 50S TO AROUND 60.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
ISSUED AT 200 PM EDT WED AUG 18 2015

THE MAIN FORECAST CONCERN IN THE LONG TERM IS PRECIPITATION CHANCES
SUNDAY NIGHT - MONDAY. OTHERWISE, DRY CONDITIONS, LOWER HUMIDITY AND
COOLER TEMPERATURES LOOK TO BE THE MAIN STORY.

COOL CANADIAN HIGH PRESSURE IS EXPECTED TO ENCOMPASS MUCH OF THE
LOWER GREAT LAKES DOWN INTO THE TENNESSEE VALLEY FRIDAY THROUGH AT
LEAST SUNDAY MORNING. THIS WILL PROVIDE SEVERAL DAYS OF LOWER
HUMIDITY CHARACTERIZED BY PWATS IN THE 0.5 TO 0.75 INCH RANGE
/1 TO 2 SD BELOW NORMAL/ AND AFTERNOON DEWPOINTS IN THE 50S. PLAN ON
HIGHS A COUPLE OF DEGREES EITHER SIDE OF 80 ON FRIDAY...THEN LOW/MID
80S SATURDAY AND SUNDAY. MORNING LOWS WILL BE QUITE
REFRESHING...MID/UPPER 50S FRIDAY THEN UPPER 50S TO LOW 60S FOR THE
WEEKEND.

BY SUNDAY...AN UPPER LEVEL SHORTWAVE TROUGH DROPS TOWARD THE GREAT
LAKES WITH THE BULK OF THE DYNAMICS STAYING TO THE NORTH AS IT
SWINGS THROUGH. AT THE SURFACE...A WEAKENING COLD FRONT WILL PASS BY
EITHER LATE SUNDAY NIGHT OR MONDAY MORNING. AT THIS TIME...A LACK OF
STRONG MOISTURE RETURN ON THE BACKSIDE OF THE DEPARTING SURFACE HIGH
AND LIMITED FORCING ALONG THE FRONT WOULD MAKE FOR ISOLATED TO
SCATTERED SHOWERS/STORMS. A MULTI-MODEL CONSENSUS OF 20-30 PERCENT
CHANCES LOOKS REASONABLE.

IN THE WAKE OF THAT SYSTEM...A REINFORCING PUSH OF COOLER AND DRIER
AIR LOOKS LIKELY. THIS WOULD GIVE SOUTHERN INDIANA AND CENTRAL
KENTUCKY ANOTHER REFRESHING EARLY TASTE OF FALL WEATHER
CHARACTERIZED BY MORNING LOWS IN THE 50S AND HIGHS IN THE UPPER 70S
TO LOWER 80S.

&&

.AVIATION (18Z TAF UPDATE)...
ISSUED AT 130 PM EDT WED AUG 19 2015

A SLOW MOVING FRONT WILL APPROACH THE REGION TODAY AND PASS THROUGH
THE REGION LATE TONIGHT INTO THURS MORNING.  MULTIPLE ROUNDS OF
CONVECTION ARE EXPECTED AHEAD OF THIS FRONT.  THE BEST CHANCE FOR
SHOWERS AND SCATTERED TO NUMEROUS STORMS WILL BE LATE AFTERNOON
THROUGH THIS EVENING AND HAVE HIGHLIGHTED THIS PERIOD IN THE TAFS
WITH MORE TS MENTION.  BWG AND MAYBE EVEN LEX COULD EXPERIENCE
STRONG STORMS WITH IFR CONDITIONS AND GUSTY WINDS.  AFTER THE
EVENING ROUND OF CONVECTION A SECOND ROUND IS EXPECTED LATE TONIGHT
JUST AHEAD OF THE FRONT.  THINK THAT THIS LATER ROUND WILL BE MAINLY
SHOWERS WITH PERHAPS SOME EMBEDDED ISLD TS.  WASN'T CONFIDENT IN T-
STORM CHANCES LATE TONIGHT WITH THE SECOND ROUND SO WENT WITH -SHRA
IN THE TAFS.  THE FROPA SHOULD OCCUR AROUND 9-12Z ACROSS THE TAF
SITES ENDING CONVECTION.  LINGERING MVFR (POSSIBLY LOWER) SHOULD
LINGER THROUGH A PORTION OF THE MORNING HOURS BEFORE SCATTERING OUT.
WINDS WILL VEER FROM SSW TO SW THIS EVENING AND THEN TURN MAINLY
WESTERLY POST-FRONT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AMS
LONG TERM.........ZBT
AVIATION..........AMS
Hazardous weather outlook, Aug 19, 1:40 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT WED AUG 19 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
340 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON THROUGH TONIGHT WITH THE APPROACH AND PASSAGE OF A COLD
FRONT. THE STRONGEST STORMS THIS AFTERNOON AND EVENING COULD
PRODUCE STRONG TO DAMAGING WIND GUSTS ALONG WITH BRIEF VERY HEAVY
RAIN. MINOR FLOODING PROBLEMS MAY RESULT IS ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY STRONG WIND GUSTS...WIND
DAMAGE...OR MINOR FLOODING THROUGH TONIGHT.

AMS/ZBT

In the hours before

Special weather statement, Aug 19, 8:17 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 AM EDT WED AUG 19 2015

INZ092-KYZ031>033-191445-
CLARK-HENRY-OLDHAM-TRIMBLE-
1017 AM EDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARK...TRIMBLE...
NORTHEASTERN OLDHAM AND NORTHWESTERN HENRY COUNTIES...

AT 1017 AM EDT...A STRONG THUNDERSTORM WAS NEAR BEDFORD...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...NEW CASTLE...BEDFORD...PENDLETON...CAMPBELLSBURG...
BETHLEHEM...SULPHUR...LACIE...WISES LANDING...TARASCON...TURNERS
STATION...SLIGO...RUSSELL CORNER...WESTPORT...PORT ROYAL...OLDHAM...
DELVILLE...MONITOR...DRENNON SPRINGS AND LIRO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3863 8523 3862 8523 3860 8521 3858 8521
      3860 8508 3856 8506 3855 8500 3855 8501
      3851 8503 3852 8500 3851 8498 3837 8533
      3852 8553 3869 8529
TIME...MOT...LOC 1417Z 240DEG 30KT 3850 8534

AMS
Special weather statement, Aug 19, 9:51 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 AM EDT WED AUG 19 2015

KYZ037-043-191615-
HARRISON-NICHOLAS-
1151 AM EDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
NORTHERN NICHOLAS COUNTIES...

AT 1151 AM EDT...A STRONG THUNDERSTORM WAS NEAR CARLISLE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARLISLE...MORNING GLORY...ELLISVILLE...COLVILLE...MYERS...
BAREFOOT...BARTERVILLE...VENUS...HOOKTOWN...HEADQUARTERS...BLUE LICKS
SPRINGS AND PLEASANT VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3829 8411 3836 8417 3837 8419 3836 8422
      3839 8427 3849 8415 3848 8415 3848 8413
      3846 8410 3844 8402 3843 8400 3842 8400
      3844 8399 3844 8397 3842 8395 3836 8391
      3836 8388
TIME...MOT...LOC 1551Z 238DEG 24KT 3840 8406

AMS
Special weather statement, Aug 19, 1:05 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM CDT WED AUG 19 2015

KYZ061-071-191930-
BUTLER-WARREN-
205 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND NORTHWESTERN WARREN
COUNTIES...

AT 204 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF DUNMOR...
MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGANTOWN...CASEY...LEE...WOODBURY...MONFORD...FLENER...QUALITY...
HUNTSVILLE...ABERDEEN...SOUTH HILL...PLEASANT HILL...RIVERSIDE...
DIMPLE...BENLEO...HULDEVILLE...WELCOME...LEETOWN...HARPER
CROSSROADS...HARRELDSVILLE AND EDEN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3709 8690 3711 8690 3711 8689 3713 8690
      3713 8691 3714 8692 3736 8667 3740 8661
      3739 8659 3725 8644 3719 8641 3700 8669
      3705 8683 3706 8689 3708 8692
TIME...MOT...LOC 1904Z 228DEG 34KT 3710 8682

EER
Special weather statement, Aug 19, 1:24 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM CDT WED AUG 19 2015

KYZ073-074-192000-
BARREN-ALLEN-
224 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN AND BARREN
COUNTIES...

AT 224 PM CDT...A STRONG THUNDERSTORM WAS OVER SCOTTSVILLE...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLASGOW...SCOTTSVILLE...CEDAR SPRINGS...KINO...DRY FORK...
GAINESVILLE...HAYWOOD...HOLLAND...BRISTLETOWN...BECKTON...ETOILE...
FOREST SPRINGS...AUSTIN...FINNEY...RODEMER...PETROLEUM...PETER
CREEK...COOKTOWN...CORAL HILL AND ADOLPHUS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3665 8638 3712 8592 3699 8575 3689 8574
      3664 8611
TIME...MOT...LOC 1924Z 231DEG 29KT 3673 8616

EER
Special weather statement, Aug 19, 1:32 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 PM CDT WED AUG 19 2015

KYZ027-061-062-192000-
BUTLER-EDMONSON-GRAYSON-
232 PM CDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER...
SOUTHWESTERN GRAYSON AND NORTHWESTERN EDMONSON COUNTIES...

AT 232 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF
MORGANTOWN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEITCHFIELD...MORGANTOWN...CASEY...LEE...CANEYVILLE...WOODBURY...
SADLER...MONFORD...FLENER...SHREWSBURY...ABERDEEN...PROSPERITY...
PEONIA...HULDEVILLE...MOUTARDIER...SOUTH...READY...PETH...WELCOME AND
ANNETA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3730 8676 3739 8662 3740 8662 3757 8638
      3756 8637 3737 8614 3719 8649 3719 8652
      3718 8654 3718 8662 3717 8661 3715 8662
TIME...MOT...LOC 1932Z 228DEG 37KT 3731 8656

EER

The radar

The Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 19, 1:47 PM CST
Where
Grayson County, 0.55 mi E of Caneyville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.420, -86.490

A broadcast meteorologist relayed a report of a downed tree that fell from severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589661.